Background: Colon vascular ectasias are a common cause of lower intestinal bleeding among the elderly. The lesions may be difficult to diagnose at colonoscopy because they are small and their appearance may be influenced by the patient's blood pressure, blood volume, and narcotic sedation during the procedure. The purpose of this study was to determine whether naloxone influenced the appearance of colon vascular ectasias at colonoscopy. Methods: One hundred forty-four patients older than 60 years undergoing complete colonoscopy participated in the study. Medications were given in the usual doses. After a 2-minute inspection of the cecum and ascending colon, naloxone was given, followed by another 2-minute observation period. Photographic documentation of areas of interest was obtained before and after administration of naloxone. Results: One hundred fourteen patients (79%) had no ectasias before or after administration of naloxone. Fourteen (9.7%) initially had normal vessels, and the vessels became more prominent; 4 (2.7%) initially had no ectasias, but ectasias later developed. Four patients (2.7%) had ectasias before administration of naloxone that did not change; 8 (5.4%) had ectasias before administration of naloxone that increased in size (3 patients), number (7 patients), or both (2 patients). Conclusions: Naloxone can enhance the appearance of normal colonic vasculature and ectasias. Naloxone is an important adjunctive medication for patients undergoing examinations for lower intestinal bleeding.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging